Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 168, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 27, 2017, 10:22 AM CDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 27, 2017, 10:22 AM CDT (15:22 UTC)
- Expired
- Oct 28, 2017, 10:15 AM CDT
- In force
- 24 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- Unknown
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
223
WGCA52 TJSJ 271522
FFWSJU
PRC071-115-131-281515-
/O.NEW.TJSJ.FF.W.0168.171027T1522Z-171028T1515Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1122 AM AST FRI OCT 27 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
A Dam Failure in...
San Sebastian Municipality in Puerto Rico...
Isabela Municipality in Puerto Rico...
Quebradillas Municipality in Puerto Rico...
* Until 1115 AM AST Saturday
* At 1118 AM AST,the Guajataca Dam remains in a compromised state.
Residences and buildings down stream of this dam remain under a
flooding threat should the dam fail. This situation is expected to
continue for the next several days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Communities that have been ordered to evacuate over the past days
along the Rio Guajataca continue to be advised not to return. They
are advised to comply with those order and not become complacent or
lured by a false sense of security. Should a complete failure occur
this message would be followed by a Flash Flood Emergency.
&&
LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
1840 6692 1839 6692 1839 6694 1841 6696
1842 6695 1844 6697 1846 6698 1849 6697
$$
SnellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 10:02 AM CDT, 20 minutes earlier.
Area forecast discussion, Oct 27, 10:02 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1102 AM AST Fri Oct 27 2017
.UPDATE...Latest sounding from San Juan at 27/12z showed
precipitable water now over 2 inches. Saturated layers were
shallow, but present at 5.5 and between 15.9 and 17. kft
indicating the increase of moisture underway. Mid level clouds
were beginning to obscure much of the sky. Winds were easterly up
through 9 kft, but become southeast or south southeast up to 31
kft. CAPE was modest and below 700, explaining why thunderstorms
have not yet been seen within 250 miles, despite reports of heavy
rain in Saint Croix. A spotter there reported 2.2 inches had
fallen this morning and a flood advisory was issued. Thunderstorms
are still expected to manifest this afternoon.
&&
.SHORT TERM...Today through Sunday...
No change in the thinking at this time, wet weather will increase
today and tonight, however a clarification is offered regarding
the synoptic pattern:
Four prominent features are noted at upper levels, namely the low
almost 300 miles south of Mona Island, a short wave trough north
of Haiti and a larger trough 1380 miles east northeast of San
Juan. The low will come north about 80 miles during the next 24
hours and then move southwest 160 miles during the next 24 hours.
This unusual motion may be in part due to its position south
southwest of a strong ridge, the fourth feature of this
discussion. The short wave trough will pass north of Puerto Rico
around 28/03Z and produce some divergence aloft that will enhance
showers and isolated thunderstorms over the area tonight and
Saturday in concert with the lower level trough mentioned below.
On Sunday that same short wave trough aloft will cause the TUTT to
our east northeast to dig southwest and cut-off about 1000 miles
east--just far enough to allow high pressure to form north of the
Mona Channel Sunday through Tuesday with conditions unfavorable to
strong convective development at least on Sunday.
.LONG TERM...See discussion below.
&&
.AVIATION...No changes. Maximum winds south southeast 30 kt at
FL290.
&&
.MARINE...No changes.
&&
.PREV DISCUSSION... /issued 447 AM AST Fri Oct 27 2017/
SYNOPSIS...Available moisture will increase considerably today
and remain above normal through Sunday as a surface induced trough
approaches the local area today. TUTT low will remain in the
Caribbean today and Saturday, moving south on Sunday. There is
good chance of showers and thunderstorms across the local islands
today and Saturday. Upper ridge to develop over the area on Sunday
and prevail for the next several days after that.
SHORT TERM...Today through Sunday...
Variably cloudy skies were observed across the forecast area
overnight and early this morning with passing showers noted across
the local waters as well as the USVI and E PR. Temperatures were in
the upper 70s along lower elevations and winds were from the east at
10 MPH or less.
TUTT low will continue to meander south of the area through
Saturday. As this feature moves west, a ridge pattern aloft is then
expected to build across the forecast area on Sunday. At lower
levels, an induced trough/easterly disturbance will promote moisture
advection through at least Saturday with precipitable water near or
above two inches.
Therefore, under increasing convective instability associated with
the proximity of the TUTT and a deep plume of moisture across the
local isles, organized convection is expected today and Saturday.
Frequent passing showers with isolated thunderstorms are expected
across the USVI and E PR throughout the day, as well as showers and
thunderstorms developing across the interior and western sections of
Puerto Rico in the afternoon. Although showers and thunderstorms
will diminish across the western half of Puerto Rico tonight,
another round of showers with thunderstorms is expected across the
USVI and E PR Friday night into Saturday Morning. Low level winds
are expected to become more east southeast on Saturday, this will
result in afternoon convection over and north of the Cordillera
Central Saturday afternoon.
TUTT low is expected to move away on Sunday, however plenty of
moisture will continue to prevail to assure locally induced showers
and thunderstorms Sunday afternoon.
LONG TERM...Monday through Saturday...
By monday, there will still be some relatively good moisture
available but it will be decreasing and by Tuesday the available
moisture is forecast to be much below normal for this time of
year. Some moisture moves in on Wednesday and Thursday but right
now it looks like it will also be slightly below normal then
holding steady for the next several days after that. The upper
levels will not be too conducive for thunderstorm development
since an upper ridge is expected to be over the local area for
much of the week. Long range models suggest a possible upper
trough developing northeast of the local area by Saturday, but
that is late in the forecast period and therefore the confidence
is low.
Bottom line, for the long term forecast, locally induced showers
and thunderstorms are possible on Monday then again on Wednesday
and for the rest of the week, Tuesday being the driest day of the
week.
AVIATION...Periods of MVFR or even IFR conds in SHRA/TSRA will
remain possible at all TAF sites through the forecast period as an
easterly disturbance moves across the area. Easterly winds 10 to 15
knots with some sea breeze variations are expected.
MARINE...Small craft operators should exercise caution across the
offshore Atlantic waters due to seas of up to 6 feet. Elsewhere,
seas are expected to be between 3 and 5 feet with winds
10-15 knots across all the local waters. There is a high risk of
rip currents across northern Puerto Rico and northern Culebra
today and tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 77 89 78 / 60 60 60 50
STT 86 80 87 81 / 60 60 60 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Culebra-North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
Western Interior.
VI...None.
AM...None.
&&
SHORT TERM...WS
LONG TERM....WSHazardous weather outlook, Oct 27, 4:43 AM CDT, 5 hours 39 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 445 AM AST viernes 27 de octubre de 2017 AMZ710>745-PRZ001>013-280845- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 445 AM AST viernes 27 de octubre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta Noche .Tronadas...Existe probabilidad de tronadas con lluvia fuerte y rafagas de vientos a traves de Puerto Rico, Vieques y Culebra hoy. .Inundaciones...Lluvias fuertes pudiera resultar en inundaciones urbanas y de riachuelos. .Olas...Se espera oleaje picado 4 a 6 pies con oleaje hasta 8 pies a traves de las aguas mar afuera de Puerto Rico y Culebra. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para las playas del norte y noreste de Puerto Rico y para las playas del norte de Culebra. .Indice de calor...Indice de calor hasta 102F posible en areas aisladas. .Dias Dos a Siete...sabado a jueves El potencial de tronadas con lluvia fuerte continua el sabado. Por lo tantoc, inundaciones urbanas y de riachuelos son posibles. El riesgo continua moderado continua a traves de las costas del Atlantico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-280845- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 445 AM AST viernes 27 de octubre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta Noche .Tronadas...Existe probabilidad de tronadas con lluvuia fuerte y rafagas de vientos a traves de las islas locales hoy. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Olas...Se espera oleaje picado entre 4 y 6 pies con oleaje ocasional hasta 8 pies a traves de las aguas mar afuera del Atlantico. .Corrientes marinas...Existe riesgo moderado de corrientes marinas hoy a traves de las playas del este de Santa Cruz y las playas del norte y oeste de San Thomas. .Dias Dos a Siete...sabado a jueves El potencial de tronadas con lluvia fuerte continua el sabado. Por lo tantoc, inundaciones urbanas y de riachuelos son posibles. El riesgo continua moderado continua a traves de las costas del Atlantico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 7:44 PM CDT | Rip Current Statement | JSJ | 45 hr | |
| Oct 27, 10:27 AM CDT | Flash Flood Warning | JSJ | 24 hr | |
| Oct 27, 3:24 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.